Utah, 2011

Flash Flooding and Hail in Utah, August 18 to 22, 2011

August 18 to 22, 2011 · NWS SLC · 9 events in 5 counties and zones

The flash flooding threat began again in the middle of the month, with the largest flash floods in Capitol Reef National Park and along the Escalante River. Isolated large hail was reported with a couple of storms, and cloud-to-ground lightning struck a couple individuals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The flash flooding threat began again in the middle of the month, with the largest flash floods in Capitol Reef National Park and along the Escalante River. Isolated large hail was reported with a couple of storms, and cloud-to-ground lightning struck a couple individuals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 18, 9:19 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 9:19 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT THU AUG 18 2011

.SYNOPSIS...MOISTURE WILL INCREASE OVER THE AREA FROM THE
SOUTH TODAY...AND LINGER OVER MAINLY EASTERN UTAH FRIDAY. A
REINFORCING SHOT OF MOISTURE WILL MOVE NORTHWARD ACROSS THE AREA
AGAIN SATURDAY THAT WILL ALSO LIKELY LINGER INTO SUNDAY. A DRYING
TREND SHOULD SET IN FOR EARLY NEXT WEEK.

&&

.DISCUSSION...MOISTURE OVER ARIZONA IS BEING BROUGHT NORTHWARD
TODAY BY A WEAK UPPER LEVEL DISTURBANCE LOCATED OVER SOUTHERN
CALIFORNIA THIS MORNING. THIS FEATURE WAS MORE DISTINCTLY EVIDENT
OFF OF THE NORTHERN BAJA COAST YESTERDAY BUT AS IT MOVES NORTH AND
GETS CAUGHT UP IN THE WESTERLIES IT IS LOSING ITS IDENTITY AS WELL
AS ITS STRENGTH. WITH THIS IN MIND HAVE BACKED OFF SOMEWHAT ON THE
POPS OVER NORTHERN UTAH THIS AFTERNOON AS MODELS NOT AS MOIST
ACROSS THE NORTH AS PREVIOUS RUNS. THE MOISTURE IS STILL EXPECTED
TO BE MAINLY HIGH LEVELS SO MOST OF THE THUNDERSTORMS TODAY EXCEPT
OVER THE SOUTHERN MOUNTAINS ARE EXPECTED TO BE DRY...PRODUCING
GUSTY WINDS RATHER THAN MUCH RAIN.

ADJUSTED TEMPERATURES A LITTLE BIT FOR THIS AFTERNOON AS CLOUD
COVER SHOULD NOT BE MUCH OF A FACTOR THIS AFTERNOON...SO BROUGHT
TEMPERATURES UP IN MANY AREAS...CLOSER TO HIGHS REACHED YESTERDAY.

IN THE WAKE OF THIS WEAK FEATURE THE MODELS ARE SHOWING A MORE
STABLE AIR MASS MOVING IN ACROSS THE WEST AND SOUTHWEST PORTIONS
OF THE AREA FOR FRIDAY. THE MOST UNSTABLE AREAS WILL BE OVER
EASTERN AND NORTHERN PORTIONS. THE LATEST NAM GUIDANCE IS SHOWING
ANOTHER SURGE OF MOISTURE MOVING UP ACROSS THE MAJORITY OF THE
STATE FROM ST. GEORGE TO SLC EASTWARD FOR SUNDAY. THE GFS IS NOT
AS ENTHUSIASTIC BUT DOES INDICATE MOISTURE OVER THE MOUNTAINS AND
EASTWARD FOR SUNDAY. WILL TAKE A CLOSER LOOK FOR AFTERNOON
PACKAGE. MAY HAVE TO UP POPS FOR BOTH SATURDAY AND SUNDAY.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
TO THE NORTHWEST BETWEEN 18Z AND 20Z TODAY...WITH A SLIGHT CHANCE
THAT WINDS REMAIN SOUTHERLY THROUGH 21Z. WINDS SHOULD RETURN TO
SOUTHERLY AROUND 02Z. THUNDERSTORMS SHOULD STAY WELL SOUTH OF THE
TERMINAL TODAY...BUT COULD BEGIN TO IMPACT THE SALT LAKE VALLEY THIS
EVENING. THERE IS A 20 PERCENT CHANCE THAT STORMS WILL IMPACT THE
TERMINAL BETWEEN 00Z AND 06Z TONIGHT...WITH GUSTY ERRATIC WINDS
BEING THE MOST LIKELY IMPACT.

&&

.FIRE WEATHER...THE MOISTURE SPREADING IN FROM THE SOUTH TODAY WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN
HALF OF THE STATE THIS AFTERNOON SPREADING INTO THE NORTH THIS
EVENING. STORMS ACROSS CENTRAL AND SOUTHERN UTAH TODAY AND NORTHERN
UTAH THIS EVENING WILL TEND TO PRODUCE LIGHTNING WITH LITTLE OR NO
RAIN HITTING THE GROUND. COVERAGE OF THIS DRY LIGHTNING IS NOT
EXPECTED TO BE GREAT ENOUGH TO WARRANT FIRE WEATHER HEADLINES AT
THIS TIME.

SLIGHT DRYING IS NOW EXPECTED ON FRIDAY BUT ENOUGH MOISTURE SHOULD
LINGER FOR ANOTHER ROUND OF AFTERNOON THUNDERSTORMS AND THESE WILL
CONTINUE TO BE ON THE DRY SIDE. MOISTURE IS NOW FORECAST TO BECOME
DEEPER AGAIN ON SATURDAY...WITH A CORRESPONDING INCREASED CHANCE OF
WETTING RAINS. THE LATEST GUIDANCE NOW IMPLIES THIS DEEPER MOISTURE
MAY EVEN REMAIN IN PLACE INTO SUNDAY BEFORE THE FLOW VEERS TO MORE
WESTERLY BRINGING A DRIER AIR MASS BACK TO UTAH MONDAY. THIS DRIER
AIR MASS WILL LIKELY LINGER INTO THE MIDDLE OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...STRUTHWOLF
AVIATION...WILENSKY
FIRE WEATHER...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 2:24 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 AM MDT THU AUG 18 2011

UTZ001>016-019>021-517-518-WYZ021-191000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
324 AM MDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

MOISTURE WILL RETURN NORTHWARD ACROSS THE OUTLOOK AREA
TODAY BRINGING A THREAT FOR SHOWERS AND THUNDERSTORMS. DRY
MICROBURSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA FRIDAY THROUGH
SATURDAY...ALLOWING FOR A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL
INCREASE DURING THIS TIME ACROSS SOUTHERN AND EASTERN UTAH.

DRIER AIR LOOKS TO GRADUALLY SPREAD INTO THE REGION SUNDAY THROUGH
MONDAY ALLOWING FOR A DECREASE IN THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 61 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 lightning, 2 hail. Local standard time, as filed.

Lightning, Garfield

When
August 18, 11:25 AM MST
Where
Garfield County, 3.12 mi S of Bryce Canyon
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.625, -112.167

A 51-year-old German tourist in Bryce Canyon National Park was hiking with his family along the Rim Trail near Sunset Point, when an isolated thunderstorm moved into the area. Most of the family ran toward their car, but the man sought refuge under a large Ponderosa Pine. A bolt of lightning stuck the tree, with some of the energy being transferred to the man, and he died at the scene.

Lightning, Weber

When
August 19, 8:15 AM MST
Where
Weber County, 0.7 mi NNW of Wilson
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.239, -112.025

A construction worker, who was walking toward his truck at the Granite Construction Company supply site in West Haven, was thrown back from the truck when a bolt of lightning struck the vehicle. He was thrown several feet in the air and landed on his face, suffering facial injuries and hand abrasions. He would survive his injuries.

Hail, Salt Lake

When
August 20, 5:40 PM MST
Where
Salt Lake County, 1.48 mi SSW of Murray
Measured
0.75 in hail
Reported by
Public
Coordinates
40.650, -111.890

Hail with a diameter of approximately 0.75 inches was observed near Murray.

Flash Flood, Wayne

When
August 20, 6:00 PM MST to 8:00 PM MST
Where
Wayne County, 0.59 mi NW of Fruita to 0.48 mi S of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.286, -111.258

Flash flooding occurred in Capitol Reef National Park, just south of the visitors center. Doppler radar indicated rainfall estimates of about an inch of water in 3 hours time.

Flash Flood, Garfield

When
August 21, 2:05 PM MST to 6:05 PM MST
Where
Garfield County, 8.94 mi NW of Escalante to 8.77 mi SSE of Boulder
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.865, -111.711

Flash flooding occurred on the northern tributaries of the Escalante River, especially on North Creek and the North Fork of Birch Creek. This flooding eventually made its way down the Escalante, with a gauge along the Escalante quickly increasing to 1700 cfs. Note that flash flooding also occurred further downstream in Kane County.

Hail, Garfield

When
August 21, 2:20 PM MST
Where
Garfield County, 0.69 mi S of Escalante
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -111.600

Hail with a diameter of 0.75 inches was reported in Escalante.

Flash Flood, Kane

When
August 21, 4:10 PM MST to 6:10 PM MST
Where
Kane County, 13.8 mi SW of (U17)bullfrog (Amos) to 16.15 mi WNW of Bullfrog
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.336, -110.894

Flash flooding that began further north on the Escalante River eventually made its way downstream, with the strong flow of water finally dissipating when it reached Lake Powell. Note that this flooding began in Garfield County, with most of the rainfall also occurring in the basins further upstream.

Flash Flood, Wayne

When
August 22, 1:00 PM MST to 3:00 PM MST
Where
Wayne County, 1.46 mi SE of Fruita to 2.66 mi E of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.266, -111.230

Light but steady rain over Capitol Reef National Park produced flash flooding in the Grand Wash.

Flash Flood, Garfield

When
August 22, 1:55 PM MST to 3:55 PM MST
Where
Garfield County, 2.63 mi SW of Escalante to 7.73 mi SSW of Escalante
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.746, -111.637

Personnel from the Grand Staircase Escalante-National Monument reported flash flooding along Alvey Wash.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Garfield2011-08-1951MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345039, 345040, 345087, 344987, 344990, 345088, 344991, 344993, 344995.